Iowa, 2012

Hail in Iowa, August 9, 2012

August 9, 2012 · NWS DMX · 2 events in 1 county or zone

A secondary cold front dropped south into Iowa during the afternoon of the 9th. That in combination with a weak upper level trough of low pressure set off isolated thunderstorms over the eastern third of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A secondary cold front dropped south into Iowa during the afternoon of the 9th. That in combination with a weak upper level trough of low pressure set off isolated thunderstorms over the eastern third of Iowa. CAPE was limited, around 1000 J/kg, with downdraft CAPE around 700 J/kg. The freezing level was lower than it had been in the previous several weeks and was around 12,000 feet. CAPE available in the -10 to -30 C layer of the atmosphere was around 200 J/kg. A thunderstorms developed over southeast Minnesota and dropped south into Butler County. The storm was pulsing as it entered into Butler County and produced quarter size hail in the town of Greene with the track of quarter size hail extending down to just north of Allison. The storm weakened rapidly before reaching the town of Allison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU AUG 9 2012

.SHORT TERM /TODAY/...
ANOTHER SHORTWAVE ROUNDING UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH SE OVERNIGHT. CURRENTLY...THUNDERSTORMS DEVELOPING
AHEAD OF WAVE REMAIN WELL TO THE NE OF CWA. ANTICIPATE THIS TREND TO
CONTINUE AS WAVE PULLS EAST...AND STORMS DISSIPATE OVER NORTHERN
PORTIONS OF THE CWA WITH LITTLE INSTABILITY TO WORK WITH DUE TO
EARLY MORNING CLOUD COVER. HOWEVER...IF A STORM OR TWO BECOME
SURFACE BASED COULD EASILY TRACK INTO NW PORTION OF CWA...AND
ANTICIPATE COVERAGE OF STORMS TO CONTINUE TO INCREASE ACROSS THE NE
THROUGHOUT THE REMAINDER OF THE AFTERNOON. THEREFORE...HAVE INCLUDED
SLIGHT CHANCE/CHANCE OF THUNDER IN THE FAR NE FOR THE AFTERNOON AND
EARLY EVENING. ANY REMAINING INSTABILITY WILL QUICKLY DISSIPATE
AFTER 00Z ENDING PRECIP CHANCES. OVERNIGHT LOW TEMPERATURES ARE
TRICKY...AND HAVE BUMPED TEMPERATURES UP A BIT IN THE NORTH WERE
HIGHS TODAY WARMED MORE THAN ANTICIPATED. LASTLY...COULD SEE FOG
DEVELOPMENT IN THE EARLY MORNING HOURS WITH DECENT LEVEL INVERSION
SETTING UP AND LINGERING LOW LEVEL MOISTURE. DO NOT ANTICIPATE FOG
TO BE WIDESPREAD WITH DECENT WINDS...AND HAVE ONLY LEFT PATCHY FG
MENTION IN THE FORECAST.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
NORTHWEST FLOW PATTERN EXPECTED TO CONTINUE...WITH A WEATHER SYSTEM
OVER THE WEEKEND AND ANOTHER TURNING THE UPPER FLOW TO MORE WESTERLY
OVER MID TO LATE NEXT WEEK. CLOSED UPPER LOW WILL BE PULLING AWAY
FROM IOWA ON FRIDAY...ALLOWING RELATIVELY COOL HIGH PRESSURE TO
SETTLE INTO THE STATE FRIDAY AND SATURDAY. CHILLY OVERNIGHT LOWS
STILL ON TRACK FOR SATURDAY MORNING...WITH LOW TEMPERATURES IN SOME
NORTH AND EAST LOCATIONS IN THE 40S. MID LEVEL WARM ADVECTION KICKS
IN SATURDAY NIGHT AHEAD OF NEXT FAIRLY SIGNIFICANT UPPER LEVEL SHORT
WAVE...SO PRECIPITATION CHANCES WILL BE INCREASING INTO SUNDAY
MORNING. DEEP FORCING FOR UPWARD MOTION APPEARS TO CENTER RIGHT OVER
THE MIDDLE OF IOWA SUNDAY...AND WITH WEAK INSTABILITY...THIS COULD
BE A FAIRLY WIDESPREAD AND LONG DURATION SHOWER EVENT WITH ONLY
EMBEDDED THUNDER. COULD SEE FORECAST PROBABILITY OF PRECIPITATION
AND PRECIPITATION AMOUNTS INCREASE AS THE EVENT GETS CLOSER AND WE
ARE ABLE TO HONE IN ON TIMING AND MOST FAVORED LOCATIONS.
PRECIPITATION CHANCES COULD LINGER INTO SUNDAY NIGHT EAST OF I-35.

MONDAY IS EXPECTED TO BE DRY AND JUST BELOW SEASONAL TEMPERATURE
NORMALS...THEN A GRADUAL WARMING TREND IS LIKELY INTO THURSDAY.
NUMERICAL MODELS ARE NOT HELPING A LOT TO NARROW DOWN BEST TIMES FOR
PRECIPITATION...SO LOW CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
CARRIED BASICALLY FROM TUESDAY NIGHT INTO THURSDAY. RAIN CHANCES DO
NOT LOOK PARTICULARLY FAVORED UNTIL THURSDAY MORNING...BUT WITH
PERSISTENT WARM ADVECTION AND WEAK WEST-NORTHWEST FLOW ALOFT...A
ROUND OR TWO OF SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT. LONGER
RANGE MODELS ARE IN PRETTY GOOD AGREEMENT SWEEPING A COLD FRONT
THROUGH IOWA ON THURSDAY...BUT THIS OF COURSE COULD CHANGE. FORCING
FOR LIFT MAY BE BALANCED BY A TENDENCY FOR A CAPPING
INVERSION...BASED UPON WEST TO EAST WARM AXIS AT 850 MB AS THE FRONT
APPROACHES. DEPENDING ON EXTENT OF CLOUD COVER AND SHOWERS...COULD
SEE HIGH TEMPERATURES JUMP UP WEDNESDAY OR POSSIBLY THURSDAY IF
ARRIVAL OF FRONT SLOWS. IT IS BEYOND THIS FORECAST PERIOD...BUT
TREND IS FOR ANOTHER COOL LARGE HIGH PRESSURE SYSTEM TO SETTLE IN
FOR LATE NEXT WEEK INTO THE WEEKEND.
&&

.AVIATION...09/18Z
BAND OF MVFR CEILINGS WILL CONTINUE TO DIMINISH ACROSS SITES THROUGH
THE EARLY AFTERNOON...AFFECTING ONLY KALO/KOTM. OTHERWISE...CEILINGS
WILL BE VFR. COULD SEE SOME RA ACROSS NORTHEASTERN SITES...KMCW/KALO
BUT WITH EARLY MORNING CLOUDS DO NOT HAVE HIGH CONFIDENCE IN
REACHING SITES AND HAVE NOT INCLUDED MENTION ATTM. WINDS WILL
INCREASE AT SITES AND BE GUSTY THROUGH THE AFTERNOON BEFORE
DIMINISHING AT BIT NEAR 00Z. LASTLY...COULD SEE SOME BR/FG AGAIN AT
SITES NEAR 12Z...AND HAVE KEPT BR MENTION WITH MVFR VISIBILITIES AT
KMCW/KALO...BUT HAVE LEFT OUT OF OTHER SITES. DO NOT HAVE STRONG
CONFIDENCE IN IT ATTM WITH INVERSION NOT LOOKING AS STRONG AT THOSE
SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...JUNGBLUTH
AVIATION...AWB
Hazardous weather outlook, Aug 9, 2:51 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT THU AUG 9 2012

IAZ004-005-015-016-023>025-033>036-044>048-057>060-070>074-081>085-
092>097-102100-
EMMET-KOSSUTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-
CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-
CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO
SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE
WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS
THE WEDNESDAY SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-017-026>028-037>039-049-050-061-062-075-086-102100-
WINNEBAGO-WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-WAPELLO-
351 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. THE CHANCE FOR SEVERE THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT INTO
SUNDAY...AND AGAIN TOWARD WEDNESDAY. THE THREAT FOR SEVERE
WEATHER IS LOW OVER THE WEEKEND...BUT WILL NEED TO BE MONITORED AS
THE WEDNESDAY SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWB

In the hours before

Special weather statement, Aug 9, 5:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT THU AUG 9 2012

IAZ027-100015-
BUTLER-
640 PM CDT THU AUG 9 2012

...THUNDERSTORM PRODUCING GUSTY WINDS MOVING SOUTH INTO THE
AREA...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL FLOYD COUNTY...MOVING
SOUTH AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...        BRISTOW...            ALLISON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butler

When
August 9, 5:40 PM CST
Where
Butler County, Greene
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.900, -92.800

Hail, Butler

When
August 9, 5:48 PM CST
Where
Butler County, 0.51 mi E of Wilmar
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
42.820, -92.810

Mostly small hail, but a few stones were up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390006, 390313.